TitleAccommodating binary and count variables in mediation: A case for conditional indirect effects
Publication TypeJournal Article
Year of Publication2018
AuthorsGeldhof, GJ, Anthony, KP, Selig, JP, Mendez-Luck, CA
JournalInternational Journal of Behavioral Development
Volume42
Pagination300–308
Date Published03/2018
Abstract
 

The existence of several accessible sources has led to a proliferation of mediation models in the applied research literature. Most of these sources assume endogenous variables (e.g., M, and Y) have normally distributed residuals, precluding models of binary and/or count data. Although a growing body of literature has expanded mediation models to include more diverse data types, the nonlinearity of these models presents a substantial hurdle to their implementation and interpretation. The present study extends the existing literature (e.g., Hayes & Preacher, 2010; Stolzenberg, 1980) to propose conditional indirect effects as a useful tool for understanding mediation models that include paths estimated using the Generalized Linear Model (e.g., logistic regression, Poisson regression). We briefly review the relevant literature, culminating in a discussion of conditional indirect effects and their importance when examining nonlinear associations. We present a simple extension of the equations presented by Hayes and Preacher (2010) and provide an applied example of the technique.

URLhttp://journals.sagepub.com/doi/abs/10.1177/0165025417727876
DOI10.1177/0165025417727876